Hail, Las Animas
- When
- May 17, 11:58 AM MST to 12:03 PM MST
- Where
- Las Animas County, 5 mi W of Trinidad
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -102.950
11 thunderstorm wind, 9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 2:30 AM MST, 9 hours 28 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 330 AM MDT THU MAY 17 2001 PRECIP CHCS THE MAIN CONCERN. CURRENTLY...MCS OVER SWRN KS...THOUGH STILL A GOOD DEAL OF LEFTOVER CONVECTION ACROSS THE AREA...ESPECIALLY ALONG THE RATON MESA. MAIN SFC FRONT BEGINNING TO DIP INTO NERN CO...THOUGH TEMP CONTRAST SLIGHT WITH LARGE POOL OF COOL OUTFLOW OVER THE PLAINS. FARTHER WEST...STILL SOME OCCASIONAL SHOWERS OVER SRN SAN LUIS VALLEY AND CENTRAL MTNS. MODELWISE...AVN/ETA INITIALIZED BEST...THOUGH THEY DIVERGE SOMEWHAT WITH S/W STRENGTH AND TIMING AFTER 36 HRS. BOTH HAVE A BETTER HANDLE (AS USUAL) ON LOW LEVEL THERMAL STRUCTURE THAN THE NGM. TODAY...COLD FRONT DROPPING SWRD ACROSS THE PLAINS WITH STG S/W TROUGH CURRENTLY NEAR KLAS PROGGED TO MOVE ACROSS THE AREA. MAIN QUESTION IS AMOUNT OF INSTABILITY AVAILABLE...ESPECIALLY OVER THE EAST. WOULD EXPECT A HEALTHY CROP OF CONVECTION MOST MTN AREAS TODAY...MORE -SHRA OVER THE PLAINS WITH COOL UPSLOPE FLOW. CONVERGENCE ALONG THE COLD FRONT AND JUICY LOW LEVEL DEW POINTS MAY STILL BE ENOUGH TO GENERATE SOME -TSRA...WITH MESOETA CAPES >500 J/KG OVER THE EAST. CURRENT ZFP HAS THE SITUATION FAIRLY WELL COVERED...MAIN CHANGE WILL BE TO BOOST POPS OVER THE FAR SERN PLAINS IN LINE WITH REST OF THE EAST. MUCH COOLER MAX TEMPS OVER THE EAST... MAV LOOKS MUCH BETTER THAN FWC. TONIGHT...LINGERING MAINLY EVENING PRECIP THEN PARTLY CLOUDY WEST... STILL MOSTLY CLOUDY EAST WITH UPSLOPE FLOW CONTINUING. FAIRLY MILD LOWS OVER THE PLAINS WITH MOISTURE/CLOUDS. FRIDAY/FRIDAY NIGHT...LOW LEVEL FLOW VEERS ENOUGH TO BEGIN TO SCOUR OUT CLOUDS AND AID IN TEMP MODERATION. BIGGEST QUESTION IS TIMING OF NEXT S/W TROUGH AND PRECIP CHANCES. STILL A TOUGH CALL ON SVR TSRA CHCS AS BEST FORCING APPEARS TO BE LATE IN THE DAY AND OVERNIGHT. NEW SWODY2 DESCRIBES THE SITUATION WELL. WILL TRIM SOME POPS OVER THE EAST BACK TO SLIGHT CHCS...AND KEEP CHCS FARTHER WEST. SOME TEMP RECOVERY EXPECTED...THOUGH FWC LOOKS TOO WARM. COULD SEE SOME NOCTURNAL CONVECTION AS TROUGH MOVES THROUGH...AND WILL REMOVE EVENING QUALIFIERS MANY AREAS. EXTENDED...TEMP ROLLER COASTER COMMENCES...WITH ANOTHER COOL DOWN SAT AS 700 MB TEMPS DROP CONSIDERABLY. WILL SHAVE 10 DEGF OR SO OFF OF SAT HIGHS IN CURRENT ZFP...BUT LEAVE PRECIP CHCS AS IS. WARM UP EXPECTED SUNDAY...THEN BIG TROUGH DEVELOPS OVER THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY. DIDNT CHANGE PRECIP CHANCES IN CURRENT EFP...THOUGH GIVEN FAIRLY COOL N-NWRLY FLOW DID NUDGE SOME MAX TEMPS DOWNWARD...ESPECIALLY PLAINS. .PUB...NONE. PETERSEN
COZ058>081-171500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU MAY 17 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS COLORADO TODAY... WHILE A COLD FRONT MOVES SOUTHEASTWARD ACROSS THE EASTERN PLAINS. THE COMBINATION OF THESE FEATURES WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO THROUGH THIS EVENING. THUNDERSTORMS TODAY MAY PRODUCE BRIEF HEAVY RAINFALL AND SMALL HAIL...AS WELL AS CLOUD TO GROUND LIGHTNING. SEVERE THUNDERSTORMS ARE NOT EXPECTED...AS A COOLER AND MORE STABLE AIRMASS WILL BE IN PLACE OVER MUCH OF THE AREA.
COZ058>081-172000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1112 AM MDT THU MAY 17 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS GENERALLY SOUTH OF HIGHWAY 50... EARLIER TODAY...A COLD FRONT MOVED ACROSS THE EASTERN PLAINS OF COLORADO. BEHIND THIS FRONT...A COOL MOIST AIRMASS MOVED INTO THE REGION. GENERALLY NORTH OF HIGHWAY 50...THE AIRMASS IS STABLE...AND NO SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED. HOWEVER...SOUTH OF HIGHWAY 50...SOME AFTERNOON SUN WILL ALLOW THE AIRMASS TO BECOME QUITE UNSTABLE. THE COMBINATION OF THIS INSTABILITY AND AN UPPER LEVEL DISTURBANCE MOVING TOWARDS COLORADO WILL ALLOW FOR A FEW OF THE THUNDERSTORMS TO BECOME STRONG...WITH ONE OR TWO POSSIBLY BECOMING SEVERE. THE PRIMARY THREAT WITH THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH. OVER THE REMAINDER OF THE REGION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE...BUT SHOULD NOT BECOME SEVERE. HOWEVER...THESE STORMS WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER. HODANISH
The Pueblo radar (KPUX), 186 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
11 thunderstorm wind, 9 hail. Local standard time, as filed.
An extremely strong cold front moved rapidly south across the southeast plains during the evening of the 20th. Temperatures were in the 70s to lower 80s before the front moved through and quickly dropped into the 40s and 50s. By late evening temperatures had dropped into the 30s with light snow. Up to two inches of snow accumulated in northern El Paso county around Monument and in the Rye area of western Pueblo county. The front was accompanied by strong gradient winds. Causing more problems was the line of showers and thunderstorms that accompanied the front. Widespread severe thunderstorm winds occurred, gusting from 60 to 86 mph. Power failures and downed trees and tree limbs, too numerous to mention individually, were reported across southeast Colorado. Around 100 boats were out on the Pueblo Reservoir when the north winds hit. There were numerous water rescues by park rangers, despite the fact that one of their boats capsized and was lost. Numerous people were treated for minor hypothermia, a result of being thrown into the cool water. Damage was done to the boat docks at the two marinas. Damage estimates for the area were somewhat rough at the time this report was submitted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248540, 5248541, 5248542, 5248543, 5248544, 5248545, 5248546, 5248547, 5248550, 5248548, 5248549, 5248552, 5248553, 5248358, 5248554, 5248551, 5248555, 5248556, 5248557, 5248357.